Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 414, NWS Tulsa, OK

August 17, 2009Ottawa County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 17, 2009, 11:55 AM CDT for Ottawa County, Oklahoma. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2009, 11:55 AM CDT (16:55 UTC)
Expired
Aug 17, 2009, 12:30 PM CDT
In force
35 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Ottawa County, OK

The radar

The Tulsa radar (KINX), 106 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 12:17 PM CDTHAIL 0.752 E Peoria, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1822 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 171655
SVRTSA
OKC115-171730-
/O.NEW.KTSA.SV.W.0414.090817T1655Z-090817T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
1155 AM CDT MON AUG 17 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN OTTAWA COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 1230 PM CDT

* AT 1151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED NEAR WYANDOTTE...MOVING EAST AT
  25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PEORIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3675 9462 3676 9485 3696 9486 3698 9461
TIME...MOT...LOC 1656Z 259DEG 20KT 3685 9472

$$
2 follow-up statements
000 
WWUS54 KTSA 171721
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1221 PM CDT MON AUG 17 2009

OKC115-171730-
/O.CON.KTSA.SV.W.0414.000000T0000Z-090817T1730Z/
OTTAWA OK-
1221 PM CDT MON AUG 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR EASTERN OTTAWA COUNTY...

AT 1220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL AND WINDS TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PEORIA TO WYANDOTTE...MOVING EAST AT 10 MPH. THESE
STORMS HAVE A HISTORY OF PRODUCING HAIL TO THE SIZE OF PENNIES.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WYANDOTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3675 9462 3676 9481 3697 9468 3698 9461
TIME...MOT...LOC 1721Z 270DEG 9KT 3693 9461 3678 9475

$$
000 
WWUS54 KTSA 171729
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1229 PM CDT MON AUG 17 2009

OKC115-171739-
/O.EXP.KTSA.SV.W.0414.000000T0000Z-090817T1730Z/
OTTAWA OK-
1229 PM CDT MON AUG 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OTTAWA COUNTY EXPIRES
AT 1230 PM CDT...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

GUSTY WINDS AND HEAVY RAIN WILL STILL BE POSSIBLE WITH THIS STORM 
ACROSS FAR EASTERN PORTIONS OF OTTAWA COUNTY.

LAT...LON 3675 9462 3676 9481 3697 9468 3698 9461
TIME...MOT...LOC 1729Z 270DEG 9KT 3693 9458 3678 9473

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 9:14 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 17, 9:14 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
914 AM CDT MON AUG 17 2009

.DISCUSSION...
SIGNIFICANT OUTFLOW BOUNDARY JUST ABOUT TO ENTER THE NORTHWEST
CORNER OF THE FORECAST AREA. THIS BOUNDARY IS MOVING SOUTHEAST
BUT THE SOUTHERN PORTION APPEARS TO BE WEAKENING SO IT
LIKELY WILL MAINLY AFFECT THE NORTHERN TIER OF COUNTIES IN
NORTHEAST OKLAHOMA THIS MORNING AND EARLY AFTERNOON.

HAVE ADJUSTED TEMPERATURES DOWN SOME IN THIS AREA AS WELL. FOR
CLOUD COVER AND THE COOLING AFFECT OF THE BAND OF SHOWERS
AND THUNDERSTORMS BEING GENERATED BY THIS BOUNDARY.

&&

.PREV DISCUSSION... /ISSUED 703 AM CDT MON AUG 17 2009/

..AVIATION...

DISCUSSION...
EARLY MORNING THUNDERSTORMS ARE EXPECTED TO REMAIN NORTH
AND WEST OF KTUL AND KRVS THROUGH 18Z. AFTER 21Z DEVELOPING
THUNDERSTORMS MAY BRING MVFR CONDITIONS TO KTUL / KRVS.
THOSE STORMS MAY EXPAND/DEVELOP SOUTHEAST TO KFYV KXNA
AFTER 22Z. OTHERWISE...VFR CONDITIONS ARE ANTICIPATED.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...15
LONG TERM....14
Hazardous weather outlook, Aug 17, 5:25 AM CDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
525 AM CDT MON AUG 17 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
457 AM CDT MON AUG 17 2009

...THUNDER ON THE KANSAS BORDER LATE THIS AFTERNOON...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...
ONSET...THIS AFTERNOON.

HEAVY RAIN.
RISK...LIMITED.
AREA...THE NORTHERN TIER OF COUNTIES IN NORTHEAST OKLAHOMA.
ONSET...THIS AFTERNOON.

DISCUSSION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS NORTHWEST OF
INTERSTATE 44 EARLY THIS MORNING WILL DISSIPATE BEFORE MID MORNING.
AFTERNOON HEATING WILL IGNITE A NEW ROUND ROUND OF THUNDERSTORMS
GENERALLY NORTH OF STATE HIGHWAY 412. A FEW STORMS WILL BECOME
STRONG TO SEVERE...ESPECIALLY IN THOSE AREAS ADJACENT TO THE KANSAS
BORDER IN NORTHEAST OKLAHOMA. EVENING STORMS ARE EXPECTED TO
BE CLUSTERED NEAR THE KANSAS BORDER...AND EXPAND OR DEVELOP SOUTHEAST
OVERNIGHT. STORMS SHOULD REMAIN NORTH OF INTERSTATE 40.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A FRONTAL BOUNDARY  STRETCHED SOUTHWEST TO NORTHEAST ACROSS
KANSAS WILL DRIFT SOUTH THE NEXT COUPLE DAYS. THURSDAY THAT
BOUNDARY WILL ACCELERATE SOUTH IN RESPONSE TO A SIGNIFICANT
UPPER TROUGH DROPPING SOUTHEAST THROUGH THE PLAINS. THUNDER
CHANCES IN NORTHEAST OKLAHOMA... WEST CENTRAL AND NORTHWEST
ARKANSAS...WILL PEAK THURSDAY IN RESPONSE TO THE TROUGH AND
FRONT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 17, 10:25 AM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1025 AM CDT MON AUG 17 2009

OKZ054>056-059-064-171615-
CREEK OK-NOWATA OK-OSAGE OK-PAWNEE OK-WASHINGTON OK-
1025 AM CDT MON AUG 17 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1115 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN NOWATA...WASHINGTON...SOUTHERN OSAGE...NORTHWESTERN
     CREEK AND PAWNEE

AT 1024 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 7 MILES WEST OF DEWEY TO 6 MILES NORTH OF
PAWNEE...MOVING SOUTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...DELAWARE...LENAPAH...PAWHUSKA...
OSAGE...HOMINY...AVANT...WYNONA...WOLCO...BARNSDALL...PERSHING...
TALLANT...NELAGONEY...OKESA...BARTLESVILLE...RAMONA...OCHELATA...
DEWEY...PAWNEE...JENNINGS...TERLTON...HALLETT...MARAMEC...
BLACKBURN...SKEDEE...CLEVELAND...RALSTON AND OILTON.

THESE STORMS ARE ALONG AN OUTFLOW BOUNDARY THAT IS RAPIDLY MOVING
SOUTHEAST BUT IS WEAKENING WITH TIME BUT WIND GUSTS OF 40 TO NEAR 50
MPH ARE POSSIBLE WITH THIS BOUNDARY.

LAT...LON 3690 9604 3687 9545 3603 9659 3606 9664
      3616 9664 3616 9677 3621 9683 3625 9683
      3625 9688 3628 9693 3634 9693 3633 9699
      3635 9702
TIME...MOT...LOC 1524Z 295DEG 35KT 3683 9603 3641 9680
Special weather statement, Aug 17, 11:07 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1107 AM CDT MON AUG 17 2009

OKZ054>064-067-171700-
CRAIG OK-CREEK OK-DELAWARE OK-MAYES OK-NOWATA OK-OSAGE OK-OTTAWA
OK-PAWNEE OK-ROGERS OK-TULSA OK-WAGONER OK-WASHINGTON OK-
1107 AM CDT MON AUG 17 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL NOON CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN WAGONER...ROGERS...NORTHERN DELAWARE...CRAIG...
     OTTAWA...SOUTHERN NOWATA...WASHINGTON...SOUTHEASTERN OSAGE...
     NORTHERN CREEK...TULSA...MAYES AND PAWNEE

AT 1104 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM PYRAMID CORNERS TO 11 MILES SOUTHWEST OF
MARAMEC...MOVING SOUTHEAST AT 35 MPH. COUNTIES THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE NORTHWESTERN WAGONER...ROGERS...NORTHERN
DELAWARE...CRAIG...OTTAWA...SOUTHERN
NOWATA...WASHINGTON...SOUTHEASTERN OSAGE...NORTHERN
CREEK...TULSA...MAYES AND PAWNEE COUNTIES THROUGH NOON CDT.

THESE STORMS ARE ALONG AN OUTFLOW BOUNDARY THAT IS RAPIDLY MOVING
SOUTHEAST ACROSS NORTHEAST OKLAHOMA. WHILE THE STORMS ARE SHOWING
A SLOW WEAKENING TREND THEY STILL WILL BE CAPABLE OF PRODUCING WIND
GUSTS OF 40 TO 50 MPH AS THEY PASS THROUGH THESE AREAS.

LAT...LON 3697 9461 3649 9463 3587 9608 3586 9620
      3598 9663 3616 9663 3617 9682 3697 9498
TIME...MOT...LOC 1604Z 270DEG 14KT 3682 9512 3613 9681
Special weather statement, Aug 17, 11:53 AM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1153 AM CDT MON AUG 17 2009

OKZ054-057-060>068-070-171745-
CHEROKEE OK-CRAIG OK-CREEK OK-DELAWARE OK-MAYES OK-MUSKOGEE
OK-OKFUSKEE OK-OKMULGEE OK-OSAGE OK-ROGERS OK-TULSA OK-WAGONER OK-
1153 AM CDT MON AUG 17 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1245 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHERN OKMULGEE...NORTHWESTERN WAGONER...SOUTHERN ROGERS...
     DELAWARE...SOUTHEASTERN CRAIG...SOUTHEASTERN OSAGE...CREEK...
     TULSA AND MAYES

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN MUSKOGEE...NORTHWESTERN CHEROKEE AND NORTHWESTERN
     OKFUSKEE

AT 1152 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES NORTHWEST OF CLEORA TO 3 MILES SOUTHWEST
OF SHAMROCK...MOVING SOUTHEAST AT 20 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN THE 40 TO 50
MPH.

LAT...LON 3666 9462 3631 9458 3544 9660 3596 9663
      3668 9500
TIME...MOT...LOC 1652Z 330DEG 18KT 3660 9499 3586 9661

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:36 PM CDTSpecial Weather StatementTSAOsage54 min
Aug 17, 1:43 AM CDTFlash Flood WarningTSAOsage, Pawnee4 hr
Aug 17, 10:25 AM CDTSpecial Weather StatementTSANowata, Osage, Pawnee, Washington50 min
Aug 17, 11:07 AM CDTSpecial Weather StatementTSACraig, Mayes, Ottawa, Rogers, Tulsa53 min
Aug 17, 11:53 AM CDTSpecial Weather StatementTSACreek, Delaware, Mayes, Rogers, Tulsa, Wagoner52 min
Aug 17, 12:28 PM CDTSpecial Weather StatementTSAAdair, Cherokee, Delaware, Muskogee, Okfuskee, Okmulgee and 1 more47 min
Aug 17, 12:56 PM CDTSpecial Weather StatementTSAOsage49 min
Aug 17, 1:25 PM CDTSpecial Weather StatementTSAAdair, Cherokee65 min
Aug 17, 3:06 PM CDTFlash Flood WatchTSANowata, Pawnee, Washington22 hr
Aug 17, 4:30 PM CDTAreal Flood AdvisoryTSALeFlore, Sequoyah60 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.